Hail, Halifax
- When
- May 1, 4:05 PM EST
- Where
- Halifax County, 3.1 mi W of Mountain Rd
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.750, -79.036
One inch diameter hail reported along High View Road.
A strong cold front pushed across the lower Virginia Piedmont Sunday afternoon and evening producing large hail and thunderstorm wind damage. Increased southerly flow and warm air advection helped push temperatures into upper 70s and low 80s with dewpoints in the 60s adding support for scattered shower and storm activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong cold front pushed across the lower Virginia Piedmont Sunday afternoon and evening producing large hail and thunderstorm wind damage. Increased southerly flow and warm air advection helped push temperatures into upper 70s and low 80s with dewpoints in the 60s adding support for scattered shower and storm activity. Instabilities, mid -level lapse rates, and deep layer shear values were modest with MLCAPE (Mixed Layer Convective Available Potential Energy) near 1,000 j/kg, mid-level lapse rates of 6-8 degrees C per km, and 0-6 km bulk effect shear values around 40-50 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 12:34 PM EST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 134 PM EDT Sun May 1 2022 .SYNOPSIS... A cold front will move across the region today, bringing scattered showers and thunderstorms, with a few severe storms possible in the afternoon and evening. Additional showers and storms are expected Tuesday. && .NEAR TERM /THROUGH MONDAY/... As of 130 PM EDT Sunday... Prefrontal showers entered the mountains this morning and are now moving east of the Blue Ridge this afternoon. We should see an uptick in intensity of storms as southerly flow and warm advection has warmed temperatures into the upper 70s to lower 80s. Instabilities, deep layer shear, and mid-level lapses rates are modest this afternoon, but can not rule out a few storms becoming strong to severe, especially across the foothills and piedmont of south-central Virginia and northern North Carolina. Severe Thunderstorm Watch #176 is now in effect until 900 PM. No widespread hydro issues are expected due to dry antecedent conditions and thirsty vegetation; however, high rainfall rates from stronger storms could lead to localized flooding and ponding on roadways. Showers and thunderstorms will exit the piedmont this evening. Another line of showers, associated with the actual cold front, may move across the area overnight. These storms will be weaker and may not move past the Blue Ridge. Dry high pressure will follow the front for Monday. High temperatures Monday will range from the mid to upper 70s across the mountains and low to mid 80s east of the Blue Ridge. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 100 PM EDT Sunday... ...Showers and thunderstorms are possible Tuesday and Wednesday as a low pressure system passes across the region... Expect generally dry conditions Monday night, perhaps isolated showers toward dawn, as high pressure shifts east across New England. By sunrise Tuesday, another low pressure system will be progressing east up the Ohio River Valley, drawing a warm front northward across the lower Mid-Atlantic, resulting in spotty afternoon and evening showers/thunderstorms. Better instability for strong storms appears to be across the Piedmont, where afternoon high temperatures will reach the low/mid 80s. Elsewhere, look for highs in the mid/upper 70s. Expect only spotty showers across the region Tuesday night as the associated cold front approaches, with shower activity ramping up Wednesday morning as the front passes east across the central Appalachians. Again, will have to keep an eye out for a few strong thunderstorms developing ahead of the front during mainly the afternoon and early evening, with the front then expected to clear to the east by sunset. Perhaps a few lingering showers across the mountains to contend with Wednesday night, but much of the area will then have a brief break in the rain chances through dawn Thursday. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 115 PM EDT Sunday... ...A deep low pressure system will bring the potential for widespread rain toward the end of the week... High pressure will pass quickly across the Great Lakes to New England on Thursday, and will eventually build southward across the Mid-Atlantic Thursday night and settle against the eastern face of the Appalachians, all of this ahead of yet another low pressure system approaching from the Midwest. Weather forecast model consensus is beginning to converge on Friday and Saturday as the better chances for widespread rainfall associated with this system, but it remains difficult at this point to get more specific than that. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 130 PM EDT Sunday... A line of showers and thunderstorms will move across the area today. Showers have already moved across southeastern West Virginia (KLWB/KBLF) this morning, limiting severe potential this afternoon. Stronger storms are possible across the foothills (KROA) and piedmont of south-central Virginia and northern North Carolina (KLYH/KDAN) this afternoon. MVFR to possible IFR visibilities are likely with the stronger storms. Storms this afternoon may also produce gusty winds. A cold front pushes through overnight with westerly winds developing and becoming gusty late in the TAF cycle/towards Monday morning. Extended Aviation Discussion... Monday will be one of the dry days with VFR conditions expected by late in the day. Another front will cross through the area with a chance of showers and thunderstorms and the potential for MVFR conditions on Tuesday, especially in the mountains. The chance of showers and MVFR ceilings will extend into Thursday. Timing and extent of rainfall and sub-VFR conditions is much more questionable on Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...NF LONG TERM...NF AVIATION...RCS
Hazardous Weather Outlook National Weather Service Blacksburg VA 143 PM EDT Sun May 1 2022 NCZ003>006-019-020-VAZ032-033-043>047-058-059-021745- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 143 PM EDT Sun May 1 2022 ...SEVERE THUNDERSTORM WATCH 167 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-002-018-VAZ015>017-021745- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- 143 PM EDT Sun May 1 2022 ...SEVERE THUNDERSTORM WATCH 167 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected this and evening. Some of these may be strong to severe, producing damaging wind gusts and or large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ009-012>014-018-022>024-034-035-021745- Smyth-Wythe-Pulaski-Montgomery-Craig-Roanoke-Botetourt-Rockbridge- Bedford-Amherst- 143 PM EDT Sun May 1 2022 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Strong thunderstorms are expected this afternoon and evening capable of producing damaging wind gusts and or hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010-011-019-020-WVZ042>044-507-508-021745- Tazewell-Bland-Giles-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 143 PM EDT Sun May 1 2022 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms may become strong this afternoon. A couple of these storms may be strong, producing damaging wind gusts and or hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Sun May 1 2022
NCZ004-005-012045-
Stokes NC-Rockingham NC-
421 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of northeastern Stokes
and northwestern Rockingham Counties through 445 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prestonville, or over Sandy Ridge, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandy Ridge...
Ayersville...
and Prestonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.
&&
LAT...LON 3641 8019 3649 8022 3654 8008 3654 7996
3647 7994
TIME...MOT...LOC 2020Z 245DEG 14KT 3647 8015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 ESE STATE ROAD 36.31N 80.84W
05/01/2022 E0.70 INCH SURRY NC PUBLIC
0418 PM HAIL 2 W BURCH 36.28N 80.80W
05/01/2022 E0.25 INCH SURRY NC PUBLIC
&&Special Weather Statement
National Weather Service BLACKSBURG VA
436 PM EDT Sun May 1 2022
NCZ003-004-020-012100-
Stokes NC-Yadkin NC-Surry NC-
436 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of southeastern Surry,
western Stokes and northeastern Yadkin Counties through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over
Siloam, or near Fairview, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dobson...
Pilot Mountain...
East Bend...
King...
Nebo...
Level Cross...
and Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northwestern North Carolina...and south central and
southwestern Virginia.
&&
LAT...LON 3640 8073 3651 8030 3627 8021 3627 8024
3626 8028 3626 8045 3624 8045 3623 8044
3622 8047 3619 8066
TIME...MOT...LOC 2034Z 254DEG 32KT 3630 8061
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 2 NNW BENHAM 36.32N 80.93W
05/01/2022 E0.50 INCH WILKES NC TRAINED SPOTTER
PEA TO HALF INCH HAIL. GUSTY WIND BUT NO
DAMAGE.
&&
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT Sun May 1 2022
NCZ005-VAZ043-044-012145-
Rockingham NC-Henry VA-Pittsylvania VA-
459 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of northern
Rockingham, southwestern Pittsylvania and southeastern Henry
Counties through 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Price, or over Stoneville, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Wentworth...
Mayodan...
Stoneville...
Ridgeway...
Oregon Hill...
and Harrisons Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central North Carolina...and south central, southwestern and
west central Virginia.
&&
LAT...LON 3641 7998 3657 7997 3667 7960 3640 7961
TIME...MOT...LOC 2059Z 260DEG 19KT 3650 7991
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWSpecial Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Sun May 1 2022
NCZ006-VAZ044-058-012130-
Caswell NC-Halifax VA-Pittsylvania VA-
502 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of northeastern
Caswell, south central Pittsylvania, and southwestern Halifax
Counties through 530 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blanch, or near Providence, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Milton...
Blanch...
Hamer...
Semora...
Ringgold...
and Hyco Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central North Carolina...and south central Virginia.
&&
LAT...LON 3663 7929 3662 7909 3654 7910 3654 7914
3644 7914 3644 7937
TIME...MOT...LOC 2102Z 260DEG 19KT 3651 7931
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PWThe Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 hail. Local standard time, as filed.
One inch diameter hail reported along High View Road.
One inch diameter hail reported via mPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017625, 1017622.